PCOS and issue with Inositol

Hi Wray,
Many thanks for all of your helpful information and guidance.

I think I have had PCOS since age 19/20, currently 37. Symptoms include irregular periods, PMS, some acne, hirsuitism, moody. From age 32-35 I was on the pill to help with regular periods, as directed by my doctor and before starting the pill a short course of progestin to start the cycle after a 2 month gap. Also before starting pill I had an ultrasound and was told I had no cysts but a thick lining. Progesterone cream/natural progesterone was not something that ever came up, had to learn about on my own. Anyway, while taking the pill, my cycles became regular and the acne which was moderate cleared up, but the hirsuitism did not change and I developed a lot of hair loss on the head. Tried 3 versions in total, including Yaz which they said would be great for PCOS and excess hair etcc..and was not and had many side effects. and Dr. recommended a 4th Eventually I just wanted to get off the pill and have been for 1.5 years.

After getting off the pill I continued to have trouble getting my cycle to regulate and the hair loss and hirsuitism and moodiness continued. After getting my hormone levels tested in October 2012, and confirming that my progesterone was very very low, but nothing else, I started Emertia cream in late October 2012. My cycle was still not on track totally but I was able to get it back more or less on a monthly basis. I also take a multi vitamin, probiotic, fish oil, magnesium and vitamin d. The cream helped with hair growing back, and I noticed some of the hirsute type hairs started to thin out and lighten in color. In February I added 500 capsule of inositol and my period started to come every 21 days and with no breast soreness. However, I noticed in recent months that the hirsuitism has increased again and I wonder if the inositol, which helps hair to grow, could be encouraging this? I stopped taking it and the hair growth seems to have slowed down. I have also tried to cut back on protein bars with soy protein to see if that helps.

Wondering if you have any thoughts on this issue with inositol. Also, wanted to mention I always thought I had hypothyroid, but was never in a range where I would be treated, but had constant cold hands/feet, moodiness, tiredness, eyebrows thinning at ends and a family history. The cream seems to have helped with the eyebrows and somewhat with the coldness. I am so interested in learning about the links between low progesterone, estrogen dominance, and thyroid. I also have the cracked heels and stretch marks , spider veins and varicose veins developing on the feet and legs. Last point, I started with 1/4 of the cream twice a day in the beginning and worked up after a few months to a little over 1/2 teaspoon twice a day.. I am seeing results and want to continue to work on the mood and excess hair issue and will try the pro-gest soon,. Thanks for your time, Beth

Comments for PCOS and issue with Inositol

Click here to add your own comments

Jul 06, 2013
PCOS and issue with Inositol
by: Wray

Hi Beth You do have many symptoms of PCOS, but strangely no cysts showed on the scan. The symptoms are quite possibly due to a disturbed blood glucose. It doesn't surprise me your cycles became regular on the Contraceptive, it forces all women into a 28 day cycle. Plus the fact the bleeding is not a natural bleed, it's breakthrough bleeding. They do slow the production of the ovaries, so your testosterone and oestrogen would drop, hence the affect on the skin. But of course they stop ovulation so no progesterone is secreted. I'm glad you've stopped them. Progesterone does suppresses excess testosterone, as it increases levels of SHBG. If bound to SHBG (sex hormone binding globulin) testosterone becomes inactive, progesterone raises levels of SHBG, see here, so preventing the rise of free testosterone. I'm surprised you're responding to such a low amount of progesterone without any adverse side effects, I've usually found it needs to be far higher. You say you are taking vitamin D, I do hope enough. The minimum daily dose should be 5000iu's per day, although the latest research indicates it should be 10,000iu's per day, see here. I doubt the inositol is the cause of the hirsuitism coming back. I would suspect it's low progesterone and your oestrogen is rising. Please see our page on Oestrogen Dominance for more info. Although inositol helps hair grow, it appears to be because it helps blood glucose control. If this is too high, insulin will be too high, and so too will testosterone. Hypothyroid symptoms are very similar to low progesterone, and I think a great many women are misdiagnosed. A lack of vitamin D affects the thyroid, and progesterone too, reducing it's benefit, see here, here and here. Please have a vitamin D test done. It's also vital for a normal reproductive cycle.If you feel you're making headway on the amount of progesterone you're using, continue as you are. But if not, consider increasing it substantially to 200mg/day or more. Let me know who you get on. Take care Wray

Click here to add your own comments

Join in and write your own page! It's easy to do. How? Simply click here to return to Progesterone faq.

Search over 7,500 pages on this site...